Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 511, NWS Norman, OK

August 10, 1998Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 1998, 4:17 PM CDT for Bryan County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 1998, 4:17 PM CDT (21:17 UTC)
Expired
Aug 10, 1998, 5:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 173 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS1 KOKC 102122 RRA
SVROKC
OKC013-102200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 500 PM CDT

* AT 417 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
SOUTH OF THE RED RIVER 7 MILES SOUTHEAST OF KEMP IN EXTREME NORTHERN 
FANNIN COUNTY TEXAS. THE STORM WAS NEARLY STATIONARY... BUT STRONG 
WINDS FROM THIS STORM ARE POSSIBLE IN SOUTHERN BRYAN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE YUBA...WADE...UTICA...ROBERTA...
  KEMP...BENNINGTON...ALBANY AND ACHILLE

WIND GUSTS TO AT LEAST 60 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY. 
SEEK SHELTER INDOORS... AWAY FROM WINDOWS...AND AVOID ELECTRICAL 
APPLIANCES AND TELEPHONES.

LAT...LON 3382 9651 3371 9634 3391 9593 3405 9604

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:30 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 10, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON AUG 10 1998

LOCAL RADARS INDICATE CONVECTION HAS INCREASED IN COVERAGE AND
INTENSITY ACROSS SOUTHWESTERN PORTIONS OF THE COUNTY WARNING
AREA...IN REGION OF GREATER INSTABILITY AND LOW LEVEL FORCING.
LATEST SURFACE ANALYSIS INDICATES A COLD FRONT NEAR A
STILLWATER...TO SAYRE LINE. EXPECT THE BOUNDARY TO SLIDE SLOWLY
SOUTH WITH TIME.

EXPECT WIDELY SCATTERED TO SCATTERED CONVECTION AGAIN TOMORROW
AFTERNOON ACROSS THE EXTREME SOUTH...NEAR THE WEAKENING BOUNDARY.
MEDIUM RANGE MODELS SUGGEST CHANCE FOR PRECIPITATION AREA WIDE FOR
THE EXTENDED PERIODS...AS NORTHWEST FLOW REGIME AFFECTS THE SOUTHERN
PLAINS.

FCSTID = 22
OKC   71  94  70  95 /  20  20  10  10
HBR   70  95  70  96 /  20  20  20  10
SPS   75  96  72  97 /  50  30  10  10
GAG   68  90  67  95 /  20  10  10  10
PNC   68  93  68  95 /  20  10  10  10
DUA   74  96  73  97 /  40  30  20  10

.OUN...
OK...NONE.
TX...NONE.

22

In the hours before

Local storm report, Aug 10, 3:18 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM     4 SE    HOBART           OK   77 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK
Local storm report, Aug 10, 3:18 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM     4 SE    HOBART           OK   77 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK
Local storm report, Aug 10, 3:36 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0336 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM     4 SE    HOBART           OK   58 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK

0310 PM     4 SE    HOBART           OK   67 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK

TL
Local storm report, Aug 10, 3:36 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0336 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM     4 SE    HOBART           OK   58 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK

0310 PM     4 SE    HOBART           OK   67 MPH WIND GUST, MEASURED
08/10/98   KIOWA                          OKLAHOMA MESONETWORK

TL
Special weather statement, Aug 10, 3:50 PM CDT, 27 minutes before
OKZ022-023-027>030-033>042-044>047-050-051-TXZ083>090-110045-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT MON AUG 10 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN SECTIONS OF
NORTH TEXAS.  THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO
SHAWNEE...AND WEST OF A LINE FROM SHAWNEE TO MADILL. DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DISCUSSION...A WEAK COLD FRONT STRETCHING EAST AND WEST NEAR
INTERSTATE 40 WILL PUSH SLOWLY SOUTH THIS EVENING PROVIDING THE FOCUS
FOR THUNDERSTORM DEVELOPMENT.  THUNDERSTORMS DEVELOPING ALONG THE
FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND
EVENTUALLY INTO WESTERN SECTIONS OF NORTH TEXAS.  THE COMBINATION OF
VERY WARM TEMPERATURES...A VERY UNSTABLE ATMOSPHERE...AND WEAK WINDS
ALOFT SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE MICROBURSTS
PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 70 MPH.

THE NATURE OF THESE STORMS MAKES ADVANCE WARNING DIFFICULT THUS
EMERGENCY MANAGEMENT AGENCIES AND PERSONS NEAR THE THUNDERSTORMS
SHOULD BE PREPARED FOR THE POSSIBLITY OF SUDDEN DAMAGING WINDS THROUGH
SUNSET.  THESE STORMS ALSO WILL PRODUCE FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINS THAT MAY BRIEFLY FLOOD LOW-LYING AREAS.

DA
Special weather statement, Aug 10, 3:50 PM CDT, 27 minutes before
OKZ022-023-027>030-033>042-044>047-050-051-TXZ083>090-110045-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT MON AUG 10 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN SECTIONS OF
NORTH TEXAS.  THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO
SHAWNEE...AND WEST OF A LINE FROM SHAWNEE TO MADILL. DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DISCUSSION...A WEAK COLD FRONT STRETCHING EAST AND WEST NEAR
INTERSTATE 40 WILL PUSH SLOWLY SOUTH THIS EVENING PROVIDING THE FOCUS
FOR THUNDERSTORM DEVELOPMENT.  THUNDERSTORMS DEVELOPING ALONG THE
FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND
EVENTUALLY INTO WESTERN SECTIONS OF NORTH TEXAS.  THE COMBINATION OF
VERY WARM TEMPERATURES...A VERY UNSTABLE ATMOSPHERE...AND WEAK WINDS
ALOFT SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE MICROBURSTS
PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 70 MPH.

THE NATURE OF THESE STORMS MAKES ADVANCE WARNING DIFFICULT THUS
EMERGENCY MANAGEMENT AGENCIES AND PERSONS NEAR THE THUNDERSTORMS
SHOULD BE PREPARED FOR THE POSSIBLITY OF SUDDEN DAMAGING WINDS THROUGH
SUNSET.  THESE STORMS ALSO WILL PRODUCE FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINS THAT MAY BRIEFLY FLOOD LOW-LYING AREAS.

DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:17 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward43 min
Aug 10, 3:22 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa53 min
Aug 10, 3:22 PM CDTSevere Thunderstorm WarningOUNGreer53 min
Aug 10, 3:41 PM CDTSevere Thunderstorm WarningOUNComanche49 min
Aug 10, 4:15 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita45 min
Aug 10, 6:55 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.